Options after cisplatin side effects - 1262594

2 posts / 0 new
Last post
takecare
Options after cisplatin side effects - 1262594

My dad has had 4 cisplatin infusions (weekly cisplatin (80mg) and daily radiation to treat stage 3a NSCLC post surgery).
First 2 weeks were ok except for some weight loss however the night of 3rd infusion he had to go to hospital with temp of 39.7 deg Celsius. Full blood count and electrolytes fine before and after tx. Reaction after 4th cisplatin infusion was worse again with high temp, high pulse rate, really red face and upper chest. Not due to infection. He will see the oncologist in 2 days time and the doctor had suggested that changes may be required.
What options do oncologists consider after these types of reactions to cisplatin?

Dr West
Reply To: Options after cisplatin side effects

The first consideration is whether further chemotherapy is needed. There generally isn't a need for additional chemotherapy, at least as initial treatment, after 4 cycles of platinum-based chemo for stage III disease. In fact, we don't even have evidence that 4 cycles is clearly superior to 2 or 3 cycles in this setting, though we commonly try to get in 4 cycles to be safe.

If further chemotherapy is needed, such as if the cancer recurs in the future, then it might be possible to give an alternative platinum agent such as carboplatin, although the reaction may be a shared effect of many platinum agents. There are also a wide range of non-platinum agents, such as Taxol (paclitaxel), Taxotere (docetaxel), Gemzar (gemcitabine), Navelbine (vinorelbine), and Alimta (pemetrexed) that could be given alone or as part of a two drug combination if/when needed.

Good luck.

-Dr. West

+++++++++++++++++++++++++
Dr. Howard (Jack) West
Associate Clinical Professor
Medical Oncology
City of Hope Cancer Center
Duarte, CA

Founder & President
Global Resource for Advancing
Cancer Education